Rhode Island, 2006

Hail and Damaging Winds in Rhode Island, July 18, 2006

July 18, 2006 · NWS BOX · 8 events in 5 counties and zones

Thunderstorm winds brought down trees and large limbs in Scituate, Johnston, Cranston, Warwick, Barrington, Middletown, North Kingstown, and Portsmouth. Damage was more widespread in greater Providence, where nearly two dozen large trees were downed around Roger Williams Park and about one hundred others were either split or splintered by strong winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms moved through Rhode Island at night, in advance of a cold front pushing through southern New England.Thunderstorm winds brought down trees and large limbs in Scituate, Johnston, Cranston, Warwick, Barrington, Middletown, North Kingstown, and Portsmouth. Damage was more widespread in greater Providence, where nearly two dozen large trees were downed around Roger Williams Park and about one hundred others were either split or splintered by strong winds. In Cranston, a large maple tree fell onto a car and another large tree destroyed a garage.An amateur radio operator in Johnston also reported golf ball sized hail as the storms moved through. Lightning from the storms caused considerable damage in the city of Providence. Lightning struck the State House, causing some marble tiles to fall from the roof. A major fire was ignited on a tanker at the port of Providence on Narragansett Bay, when it was struck by lightning. No one was injured in either case.An estimated 37,000 customers lost power during the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 18, 8:51 PM EST, 9 minutes earlier.

Area forecast discussion, Jul 18, 8:51 PM EST, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
951 PM EDT TUE JUL 18 2006

.SHORT TERM /REST OF TONIGHT/...
MESOSCALE UPDATE 9

WW 614 REMAINS IN EFFECT UNTIL 1 AM EDT WED FOR NORTHERN CT...RI
AND SE MA EXCEPT NANTUCKET.

KBOX RADAR IS BACK ONLINE AS OF 945 PM

MAIN PLAYER IS IMPRESSIVE STORM IN WINDHAM COUNTY CT WITH SIGHTS ON
PROVIDENCE AND KENT COUNTIES RI. THIS STORM HAS BEEN A HAIL PRODUCER
BUT ALSO HAS A HISTORY OF WIND DAMAGE. IT HAS ALSO SHOWN DECENT
ROTATION ALOFT. LATEST MESOANALYSIS SHOWS INSTABILITY AXIS RUNNING
FROM N CT INTO RI AND SE MA...AND MOISTURE CONVERGENCE IS NOW
INCREASING OVER THIS SAME AREA...SO LOOK FOR THIS STORM TO SHIFT INTO
PROVIDENCE AND SE MA NEXT 1 TO 3 HOURS.

ADDITIONAL ACTIVITY BEHIND THIS INITIAL STORM SHOULD ALSO LEAD TO AN
INCREASE IN STORMS OVER SOUTHERN RI AND S COASTAL MA...WHETHER OR
NOT THESE CAN BECOME SEVERE IS STILL IN QUESTION. WE ALSO NEED TO
WATCH POTENTIAL FLASH FLOOD THREAT SHOULD STORMS BEGIN TO TRAIN OVER
SAME AREA.

JWD

&&

.PREVIOUS DISCUSSION...
/ISSUED 926 PM EDT TUE JUL 18 2006/

M8 926 PM...
BOX RADAR IS DOWN AND HAS BEEN FOR ABOUT 5 MIN.  ALY IS IN ORDA
UPGRADE. WE ARE TOTALLY RELYING ON OKX RADAR.

SUSPECT PRETTY BIG DAMAGE W SRN WINDHAM CELL PER RADAR SIGNATURES
ENROUTE. WE DONT KNOW THE DETAILS YET.
DRAG

SHORT TERM /REST OF TONIGHT/...
MESOSCALE UPDATE 7

WW 614 REMAINS IN EFFECT UNTIL 1 AM EDT WED FOR NORTHERN CT... RI
AND SE MA EXCEPT NANTUCKET.

WE WERE FINALLY ABLE TO GET SOME STORMS TO GET GOING OVER NORTHERN
CT WHERE WE PRESENTLY HAVE A SEVERE THUNDERSTORM WARNING OUT UNTIL
930 PM EDT FOR ONE STORM NEAR VERNON...WHILE VERY QUICKLY A SECOND
STORM DEVELOPED JUST TO ITS N. JUST HAD A REPORT OF HALF INCH HAIL
FROM A SPOTTER IN BOLTON CT...AND 3/4 INCH HAIL IN ANDOVER CT.

THIS ACTIVITY MAY CAUSE ADDITIONAL STORMS TO FIRE IN NORTHERN CT...
RI AND PERHAPS JUST OVER BORDER INTO HAMPDEN/WORCESTER COUNTIES IN
MA NEXT 1-3 HOURS...AS INSTABILITY AXIS EXTENDS FROM SW CT TO NE
CT...RI AND SE MA AND IS SUPERIMPOSED ON AREA OF PERSISTENT MOISTURE
CONVERGENCE. COLD FRONT CONTINUES TO SLOWLY EDGE S THIS EVENING AND
LATEST ANALYSIS PLACES IT FROM HARTFORD /DOWNTOWN/ CT INTO NW RI AND
VERY CLOSE TO BOSTON.

AIRMASS REMAINS UNSTABLE DESPITE LOSS OF DAYTIME HEATING WITH CAPES
STILL RUNNING 2000-3000 J/KG. WIND DAMAGE REMAINS PRIMARY THREAT BUT
STRONGER STORMS WILL ALSO HAVE POTENTIAL TO PRODUCE LARGE HAIL.

OUTSIDE OF WW 614...WE WILL LOWER OVERNIGHT POPS IN NORTHERN ZONES
NOW THAT FRONT HAS DROPPED S. ADDED MENTION OF FOG TO S COAST...
CAPE COD AND ISLANDS DUE TO PERSISTENT W/SW FLOW AND HIGH LOW LEVEL
MOISTURE.

PREVIOUS DISCUSSION...
/ISSUED 735 PM EDT TUE JUL 18 2006/

SHORT TERM /TONIGHT/...
MESOSCALE UPDATE 6

WW 611 WILL BE ALLOWED TO EXPIRE FOR CENTRAL/NORTHERN ZONES AT 8 PM
EDT. WW 614 IS IN EFFECT UNTIL 1 AM EDT WED FOR NORTHERN CT...RI AND
SE MA EXCEPT NANTUCKET.

FRONT HAS EDGED A LITTLE FARTHER S IN PAST COUPLE OF HOURS AND
ROUGHLY EXTENDED FROM HARTFORD TO WORCESTER AND BOSTONS N SHORE. AT
SAME TIME...YOU CAN SEE AN IMPRESSIVE OUTFLOW BOUNDARY WORKING S
THROUGH MERRIMACK VALLEY...FROM EARLIER SEVERE STORMS THAT MOVED
THROUGH CENTRAL NH. WE HAVE TIMED THIS BOUNDARY INTO METRO BOSTON
AROUND 820 PM...BUT SHOULD DO LITTLE MORE THAN A WIND SHIFT TO N
WITH GUSTS AS HIGH AS 25 MPH BRIEFLY. WE DO NOT ANTICIPATE THAT IT
WILL INITIATE ANY CONVECTION...AS BETTER INSTABILITY REMAINS S OF
MASS PIKE. BOUNDARY SHOULD LOSE SOME OF ITS STEAM AS IT REACHES
BOSTON.

WE ARE NOW FOCUSING OUR ATTENTION ON WW 614 AREA...WHERE CAPES ARE
STILL AS HIGH AS 3000 J/KG AND ARE SUPERIMPOSED ON AN AREA OF
PERSISTENT MOISTURE CONVERGENCE. INSTABILITY AXIS EXTENDS FROM NYC
ONTO S COASTAL RI/MA.

A FEW STORMS WILL BEAR CLOSE MONITORING...ONE IN SW CT...ANOTHER IN
LOWER HUDSON VALLEY AND A THIRD IN NORTHERN NJ WHICH ARE ALL HEADING
TOWARD OUR S COAST. INSTABILITY WILL REMAIN DESPITE LOSS OF DAYTIME
HEATING...SO STORMS ARE EXPECTED TO SURVIVE TRIP THIS FAR E.

WE HAVE ESSENTIALLY LOST CAP...BUT WE NEED EITHER SOME SORT OF
BOUNDARY TO INITIATE CONVECTION THIS EVENING OR HAVE UPSTREAM STORMS
GET INTO SE NEW ENGLAND. WE THINK LATTER WILL END UP BEING CASE.

JWD

PREVIOUS DISCUSSION...
/ISSUED 621 PM EDT TUE JUL 18 2006/

SHORT TERM /TONIGHT/...
MESOSCALE UPDATE 5

WW 611 CONTINUES IN EFFECT UNTIL 8 PM EDT.

PLEASE SEE LATEST SPC MESOSCALE DISCUSSION WHICH MENTIONS LIKELY
ISSUANCE OF A NEW WW THIS EVENING.

FRONT REMAINS DRAPED ACROSS NORTHERN PART OF FORECAST AREA...WITH
INSTABILITY AXIS RUNNING FROM SE PA INTO NYC AND S OF MASS PIKE.
THIS IS ALSO WHERE WE HAVE NOTICED MOISTURE CONVERGENCE INCREASING
DURING PAST COUPLE OF HOURS. SATELLITE ALSO SHOWS CUMULUS CLOUDS
BUILDING NEAR S COASTAL SEA BREEZE...ESPECIALLY FROM PROVIDENCE TO
PLYMOUTH WHERE LOW LEVEL CONVERGENCE IS MAXIMIZED. SOUTHERN ZONES
REMAIN IN A HIGH CAPE ENVIRONMENT WITH DEWPOINTS WELL INTO 70S...AND
INSTABILITY WILL CONTINUE TO BE PRESENT WELL INTO EVENING DESPITE
LOSS OF DAYTIME HEATING.

FARTHER N...INSTABILITY REMAINS BUT THERE HAS BEEN SOME LOW LEVEL
DRYING AS SEEN BY DEWPOINTS DROPPING A BIT INTO UPPER 50S AND LOWER
60S...BUT EVEN IN THIS AREA THERE HAS BEEN SOME RECOVERY IN PAST
HOUR AS MIXING DIMINISHES.

RADAR MOSAIC SHOWS LINE OF CONVECTION ATTEMPTING TO ORGANIZE FROM
LOWER HUDSON VALLEY INTO NW CT AND WESTERN MA. WE THINK WIDELY
SCATTERED STORMS WILL TRY TO GET GOING IN WESTERN MA NEXT 1-3 HOURS
WHILE MAIN FOCUS OF ACTIVITY SHIFTS INTO CT...RI AND SE MA WHERE
GREATER INSTABILITY IS PRESENT. 18Z NAM/GFS BOTH INDICATE GREATER
CONVECTIVE POTENTIAL S OF MASS PIKE AS ACTIVITY NOW OVER PA AND
ENTERING NORTHERN NJ HEADS IN OUR DIRECTION.

JWD

PREVIOUS DISCUSSION...
/ISSUED 519 PM EDT TUE JUL 18 2006/

NO SUPERCELLS YET IN SNE BUT WE ARE NOT DONE THIS EVENING AND
FUTURE ATTENTION IS ON TD2 OFF THE SE USA COAST AND THE POSSIBILITY
OF A MORE PRODUCTIVE ACTIVE WX PATTERN FRIDAY AND POSSIBLY A
SIGNIFICANT 12 HOUR RAIN EVENT DURING THE WEEKEND...

SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
COLD FRONT MAKING SOME GRADUAL PROGRESS ACROSS EASTERN NEW YORK
STATE AT THE CURRENT TIME. THE FRONT WILL GRADUALLY PUSH THROUGH THE
FORECAST AREA TONIGHT THEN STALL JUST S OF THE COASTAL WATERS
WEDNESDAY.

QUESTION FOR TONIGHT WILL INCLUDE TIMING AND AREAL COVERAGE OF
CONVECTION. ITS BEEN THE HOTTEST DAY OF THE YEAR SO FAR AT SOME
INTERIOR LOCATIONS WITH HIGH TEMPERATURES IN THE MID 90S AND HEAT
INDICES AROUND OR SLIGHTLY OVER 100 DEGREES. CONVECTIVE TEMPERATURE
CLOSE TO BEING REACHED AND THIS WILL ALLOW THE CAP TO BREAK. HOWEVER
STILL AWAITING A COUPLE OF FACTORS BEFORE SCATTERED CONVECTION
DEVELOPS. FIRST COLDER 700 MILLIBAR TEMPERATURES ALOFT WILL SINK
SOUTHWARD FROM NORTHERN NEW ENGLAND THIS EVENING. SECOND THERE WILL
BE INCREASING MOISTURE CONVERGENCE AS THE FRONT APPROACHES THE
COAST. THEREFORE CONTINUED THE MENTION OF CHANCE POPS THROUGH
TONIGHT. THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH 8
PM. MOST OF THE SEVERE REPORTS IN NORTHERN NEW ENGLAND HAVE INCLUDED
WIND DAMAGE BUT LARGE HAIL CANNOT BE RULED OUT. THE HEAT ADVISORY
WILL BE ALLOWED TO EXPIRE AT 6 PM.

PREFERRED THE GFS OVER THE NAM WITH RESPECT TO THE SLOWER FRONTAL
PROGRESS. RAISED MINIMUM TEMPERATURES SLIGHTLY FOR THE OVERNIGHT
PERIOD. FOG PATCHES WILL FORM TONIGHT ESPECIALLY ALONG THE SOUTH
COAST WHERE IT MAY BECOME LOCALLY DENSE.

LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
14Z HPC GUIDANCE WAS BLENDED WITH 12Z EC/GFS OP RUN MASS FIELD
SIGNALS.

WED NIGHT THRU THU NIGHT...CONSERVATIVE APPROACH AND STILL
ESSENTIALLY DRY BUT 12Z GFS ENS WERE SHOWING A FEW WET MEMBERS FOR
AND SO NOT QUITE AS CLEAR CUT AS IT WAS YDY AT THIS TIME.

FRI...NEXT CFP...UPPED POPS NW PTN OF THE FA BASED ON GFS ENSEMBLE
OUTPUT AND 12Z ECMWF/GFS OP RUNS.

SAT-SUN...A BREAK?  BUT BOTH THE 12Z GFS/ECMWF HAVE A WAA SHOWERY
EVENT WITH HIGH TDS ALOFT DESPITE WK NE SFC FLOW UNDERNEATH AS THER
ATTENDENT SFC LOW PASSES CLOSE TO THE SNE COAST. COULD BE A BIG RAIN
EVENT FOR 12 HRS IN PTNS OF SNE. POPS UPPED TO LIKELY.

MON...LESS CHANCE OF RAIN AS SFC LOW DEPARTS AND DRYING ENSUES.

TUE...HPC EXTENDED FCST.

AVIATION...
MVFR CEILINGS AND VSBYS IN FOG PATCHES TONIGHT EXCEPT IFR/LIFR ON
NANTUCKET AND HYANNIS.

MARINE...
SHORT TERM...HAVE DROPPED THE SMALL CRAFT ADVISORY AS WIND SPEEDS
AND SOUTHWESTERLY SWELL SHOULD REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA. WNA SEAS ARE SLIGHTLY OVERDONE WITH RESPECT TO INITIAL
CONDITIONS AND INHERENT LOW LEVEL INVERSION.

LONG TERM...
COULD BE A SCA SITN DEVELOPING FOR PORTIONS OF THE WATERS FRI AND
THIS WEEKEND WITH A CFP LATE FRI AND THEN A NEW LOW MOVING NEWD ALONG
THE STALLED FRONT THIS WEEKEND.

TPC...
YOUVE SEEN THE TPC ACTIONS THIS AFTERNOON AND EVENING BASED ON SITN
EVOLVING OFF THE SE USA COAST.  ONLY ACTION ATTM IS SPECIAL SOUNDINGS
FOR THE MODELS AT 18Z/06Z.

HEAT INDEX /HI/ CRITERIA...
HEAT ADVISORY  .. ANYTIME THE HI REACHES 100-104 FOR 2 HOURS.
HEAT WARNING   .. ANYTIME THE HI REACHES 105+ FOR 2 HOURS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
&&

SHORT TERM...JWD
Hazardous weather outlook, Jul 18, 6:04 PM EST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
704 PM EDT TUE JUL 18 2006

ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-191103-
BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL-
BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM-
COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK
ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN-
EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK-
EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY-
NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER-
NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND-
SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL-
SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND-
WASHINGTON-WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX-
WESTERN FRANKLIN-WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT-
WESTERN NORFOLK-WESTERN PLYMOUTH-WINDHAM-
704 PM EDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...
NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN
MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW
HAMPSHIRE...CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND...
SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
THE RISK OF SEVERE THUNDERSTORMS CONTINUES THROUGH LATE THIS
EVENING...AND A SEVERE THUNDERSTORM WATCH HAS BEEN EXTENDED FOR MUCH
OF CONNECTICUT...RHODE ISLAND AND SOUTHEAST MASSACHUSETTS INCLUDING
THE ADJACENT WATERS BUT NOT NANTUCKET.

DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY THREAT ALTHOUGH
LARGE HAIL WILL ALSO BE POSSIBLE.  IF THUNDERSTORMS OCCUR...CHANCES
ARE A BIT HIGHER THAN NORMAL FOR GOLF BALL SIZE HAIL OR VERY STRONG
WEST WINDS EXCEEDING 70 MPH. HOW WIDESPREAD THESE STORMS WILL BE
REMAINS UNCERTAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORMS MAY OCCUR FRIDAY...WITH INDICATIONS OF POSSIBLE
ISOLATED SEVERE.

BRIEF POOR DRAINAGE STREET FLOODING RAINS ARE POSSIBLE FOR A SMALL
PORTION OF PRIMARILY SOUTHEAST NEW ENGLAND LATE SATURDAY NIGHT OR
SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS IN PROGRESS.

DRAG

In the hours before

Local storm report, Jul 18, 8:04 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
904 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             ANDOVER                 41.73N 72.37W
07/18/2006  M0.75 INCH       TOLLAND            CT   TRAINED SPOTTER

0858 PM     HAIL             STORRS                  41.81N 72.26W
07/18/2006  E0.88 INCH       TOLLAND            CT   AMATEUR RADIO

&&

WDRAG
Local storm report, Jul 18, 8:06 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
906 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             ANDOVER                 41.73N 72.37W
07/18/2006  M0.75 INCH       TOLLAND            CT   TRAINED SPOTTER

0858 PM     HAIL             STORRS                  41.81N 72.26W
07/18/2006  E0.88 INCH       TOLLAND            CT   AMATEUR RADIO

0903 PM     HAIL             MANSFIELD               41.83N 72.25W
07/18/2006  E0.75 INCH       TOLLAND            CT   AMATEUR RADIO

            A LOT OF HAIL BEING REPORTED AT THIS LOCATION...MANSFIELD
            CENTER.

&&

WDRAG
Local storm report, Jul 18, 8:15 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
915 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             ANDOVER                 41.73N 72.37W
07/18/2006  M0.75 INCH       TOLLAND            CT   TRAINED SPOTTER

0858 PM     HAIL             STORRS                  41.81N 72.26W
07/18/2006  E0.88 INCH       TOLLAND            CT   AMATEUR RADIO

0903 PM     HAIL             MANSFIELD               41.83N 72.25W
07/18/2006  E0.75 INCH       TOLLAND            CT   AMATEUR RADIO

            A LOT OF HAIL BEING REPORTED AT THIS LOCATION...MANSFIELD
            CENTER.

0912 PM     TSTM WND DMG     WINDHAM                 41.70N 72.17W
07/18/2006                   WINDHAM            CT   AMATEUR RADIO

            NUMEROUS TREES AND WIRES DOWN ON ROUTE 203 IN WINDHAM CT.
            A TREE DOWN ON A HOUSE AS WELL.

&&

WDRAG
Local storm report, Jul 18, 8:23 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
923 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             ANDOVER                 41.73N 72.37W
07/18/2006  M0.75 INCH       TOLLAND            CT   TRAINED SPOTTER

0845 PM     HAIL             ANDOVER                 41.73N 72.37W
07/18/2006  E0.88 INCH       TOLLAND            CT   TRAINED SPOTTER

            LARGEST HAIL REPORTED BY THIS TRAINED SPOTTER.

0858 PM     HAIL             STORRS                  41.81N 72.26W
07/18/2006  E0.88 INCH       TOLLAND            CT   AMATEUR RADIO

0903 PM     HAIL             MANSFIELD               41.83N 72.25W
07/18/2006  E0.75 INCH       TOLLAND            CT   AMATEUR RADIO

            A LOT OF HAIL BEING REPORTED AT THIS LOCATION...MANSFIELD
            CENTER.

0912 PM     TSTM WND DMG     WINDHAM                 41.70N 72.17W
07/18/2006                   WINDHAM            CT   AMATEUR RADIO

            NUMEROUS TREES AND WIRES DOWN ON ROUTE 203 IN WINDHAM CT.
            A TREE DOWN ON A HOUSE AS WELL.

&&

WDRAG
Local storm report, Jul 18, 8:34 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
934 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             ANDOVER                 41.73N 72.37W
07/18/2006  M0.75 INCH       TOLLAND            CT   TRAINED SPOTTER

0845 PM     HAIL             ANDOVER                 41.73N 72.37W
07/18/2006  E0.88 INCH       TOLLAND            CT   TRAINED SPOTTER

            LARGEST HAIL REPORTED BY THIS TRAINED SPOTTER.

0858 PM     HAIL             STORRS                  41.81N 72.26W
07/18/2006  E0.88 INCH       TOLLAND            CT   AMATEUR RADIO

0903 PM     HAIL             MANSFIELD               41.83N 72.25W
07/18/2006  E0.75 INCH       TOLLAND            CT   AMATEUR RADIO

            A LOT OF HAIL BEING REPORTED AT THIS LOCATION...MANSFIELD
            CENTER.

0912 PM     TSTM WND DMG     WINDHAM                 41.70N 72.17W
07/18/2006                   WINDHAM            CT   AMATEUR RADIO

            NUMEROUS TREES AND WIRES DOWN ON ROUTE 203 IN WINDHAM CT.
            A TREE DOWN ON A HOUSE AS WELL.

0932 PM     TSTM WND DMG     BROOKLYN                41.78N 71.95W
07/18/2006                   WINDHAM            CT   AMATEUR RADIO

            TREES DOWN ON WIRES.

&&

WDRAG
Local storm report, Jul 18, 8:51 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
951 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             ANDOVER                 41.73N 72.37W
07/18/2006  M0.75 INCH       TOLLAND            CT   TRAINED SPOTTER

0845 PM     HAIL             ANDOVER                 41.73N 72.37W
07/18/2006  E0.88 INCH       TOLLAND            CT   TRAINED SPOTTER

            LARGEST HAIL REPORTED BY THIS TRAINED SPOTTER.

0858 PM     HAIL             STORRS                  41.81N 72.26W
07/18/2006  E0.88 INCH       TOLLAND            CT   AMATEUR RADIO

0903 PM     HAIL             MANSFIELD               41.83N 72.25W
07/18/2006  E0.75 INCH       TOLLAND            CT   AMATEUR RADIO

            A LOT OF HAIL BEING REPORTED AT THIS LOCATION...MANSFIELD
            CENTER.

0912 PM     TSTM WND DMG     WINDHAM                 41.70N 72.17W
07/18/2006                   WINDHAM            CT   AMATEUR RADIO

            NUMEROUS TREES AND WIRES DOWN ON ROUTE 203 IN WINDHAM CT.
            A TREE DOWN ON A HOUSE AS WELL.

0932 PM     TSTM WND DMG     BROOKLYN                41.78N 71.95W
07/18/2006                   WINDHAM            CT   AMATEUR RADIO

            TREES DOWN ON WIRES.

0944 PM     HAIL             PLAINFIELD              41.68N 71.92W
07/18/2006  E0.88 INCH       WINDHAM            CT   AMATEUR RADIO

0948 PM     HAIL             MANSFIELD               41.83N 72.25W
07/18/2006  E0.75 INCH       TOLLAND            CT   AMATEUR RADIO

&&

WDRAG

The radar

The Boston radar (KBOX), 42 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Providence

When
July 18, 9:00 PM EST
Where
Providence County, Scituate
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.800, -71.600

Hail, Providence

When
July 18, 9:15 PM EST
Where
Providence County, Johnston
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.817, -71.467

Thunderstorm Wind, Providence

When
July 18, 9:15 PM EST to 9:30 PM EST
Where
Providence County, Scituate
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
41.800, -71.600

Lightning, Providence

When
July 18, 9:30 PM EST
Where
Providence County, Providence
Property damage
$25,000
Reported by
AMATEUR RADIO
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Thunderstorm Wind, Kent

When
July 18, 9:40 PM EST
Where
Kent County, Warwick
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.700, -71.450

Hail, Washington

When
July 18, 9:50 PM EST
Where
Washington County, North Kingstown
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.567, -71.450

Thunderstorm Wind, Bristol

When
July 18, 9:51 PM EST to 9:55 PM EST
Where
Bristol County, Barrington
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.717, -71.300

Thunderstorm Wind, Newport

When
July 18, 10:25 PM EST
Where
Newport County, Portsmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.600, -71.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2006Every state in 2006This day in weather historyWarnings in Rhode Island, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521343, 5521344, 5521345, 5521346, 5521347, 5521348, 5521349, 5521350.